Telomere shortening occurs in Asian Indian Type 2 diabetic patients

Adaikalakoteswari, A. ORCID: 0000-0003-2974-3388, Balasubramanyam, M. and Mohan, V., 2005. Telomere shortening occurs in Asian Indian Type 2 diabetic patients. Diabetic Medicine, 22 (9), pp. 1151-1156. ISSN 0742-3071

[img]
Preview
Text
11064_Adaikalakoteswari.pdf - Published version

Download (164kB) | Preview

Abstract

Aim: Telomere shortening has been reported in several diseases including atherosclerosis and Type 1 diabetes. Asian Indians have an increased predilection for Type 2 diabetes and premature coronary artery disease. The aim of this study was to determine whether telomeric shortening occurs in Asian Indian Type 2 diabetic patients.

Methods: Using Southern‐blot analysis we determined mean terminal restriction fragment (TRF) length, a measure of average telomere size, in leucocyte DNA. Type 2 diabetic patients without any diabetes‐related complications (n = 40) and age‐ and sex‐matched control non‐diabetic subjects (n = 40) were selected from the Chennai Urban Rural Epidemiology Study (CURES). Plasma level of malondialdehyde (MDA), a marker of lipid peroxidation, was measured by TBARS (thiobarbituric acid reactive substances) using a fluorescence method.

Results: Mean (± SE) TRF lengths of the Type 2 diabetic patients (6.01 ± 0.2 kb) were significantly shorter than those of the control subjects (9.11 ± 0.6 kb) (P = 0.0001). Among the biochemical parameters, only levels of TBARS showed a negative correlation with shortened telomeres in the diabetic subjects (r = −0.36; P = 0.02). However, telomere lengths were negatively correlated with insulin resistance (HOMA‐IR) (r = −0.4; P = 0.01) and age (r = −0.3; P = 0.058) and positively correlated with HDL levels (r = 0.4; P = 0.01) in the control subjects. Multiple linear regression (MLR) analysis revealed diabetes to be significantly (P < 0.0001) associated with shortening of TRF lengths.

Conclusions: Telomere shortening occurs in Asian Indian Type 2 diabetic patients.

Item Type: Journal article
Publication Title: Diabetic Medicine
Creators: Adaikalakoteswari, A., Balasubramanyam, M. and Mohan, V.
Publisher: Wiley-Blackwell
Date: 2005
Volume: 22
Number: 9
ISSN: 0742-3071
Identifiers:
NumberType
10.1111/j.1464-5491.2005.01574.xDOI
Divisions: Schools > School of Science and Technology
Depositing User: Linda Sullivan
Date Added: 14 May 2018 13:32
Last Modified: 14 May 2018 13:32
URI: http://irep.ntu.ac.uk/id/eprint/33570

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year